Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 77, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2019, 4:46 AM CDT for Monroe County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2019, 4:46 AM CDT (09:46 UTC)
- Expired
- Jun 21, 2019, 5:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Monroe County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:39 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WUUS53 KDMX 210946
SVRDMX
IAC135-211030-
/O.NEW.KDMX.SV.W.0077.190621T0946Z-190621T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
446 AM CDT Fri Jun 21 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Monroe County in south central Iowa...
* Until 530 AM CDT.
* At 446 AM CDT, a severe thunderstorm was located 8 miles west of
Albia, moving northeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Albia, Lovilia, Melrose and Albia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4100 9310 4116 9304 4116 9281 4108 9264
4095 9268 4090 9276 4090 9283
TIME...MOT...LOC 0946Z 216DEG 9KT 4100 9297
HAIL...1.00IN
WIND...<50MPH
$$
Beerends2 follow-up statements
221
WWUS53 KDMX 211004
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
504 AM CDT Fri Jun 21 2019
IAC135-211030-
/O.CON.KDMX.SV.W.0077.000000T0000Z-190621T1030Z/
Monroe IA-
504 AM CDT Fri Jun 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR CENTRAL MONROE COUNTY...
At 504 AM CDT, a severe thunderstorm was located near Albia, moving
northeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Albia, Lovilia and Albia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4116 9304 4116 9281 4109 9266 4097 9271
4093 9283 4097 9296 4106 9308
TIME...MOT...LOC 1004Z 216DEG 9KT 4104 9293
HAIL...1.00IN
WIND...<50MPH
$$
Beerends030
WWUS53 KDMX 211022
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
522 AM CDT Fri Jun 21 2019
IAC135-211032-
/O.EXP.KDMX.SV.W.0077.000000T0000Z-190621T1030Z/
Monroe IA-
522 AM CDT Fri Jun 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY WILL
EXPIRE AT 530 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Iowa.
LAT...LON 4116 9304 4116 9281 4109 9266 4097 9271
4093 9283 4097 9296 4106 9308
TIME...MOT...LOC 1022Z 216DEG 9KT 4107 9290
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 21, 3:10 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 310 AM CDT Fri Jun 21 2019 .DISCUSSION.../Today through Thursday/ Issued at 310 AM CDT Fri Jun 21 2019 MCS currently ongoing across south central Nebraska with additional activity developing further west as a 50+ kt low level jet(LLJ) continues to fuel the storms. The LLJ will shift further east this morning and will bring increasing instability to southwest Iowa and should help the MCS to maintain intensity as it reaches central and south central Iowa. Several of the CAM solutions are weakening the currently leading edge of the thunderstorms with the western new development overtaking the lead storms as it reaches the forecast area. Another area of storms may develop in advance of the MCS into central Iowa where increasing elevated instability along a stronger push of theta-e advection centered around 750 mb. These storms could develop a large hail threat given increasing instability and steepening lapse rates aloft. These storms should rapidly move east through the area this morning but could produce local rainfall amounts of 1-2 inches. Another concern that is being hinted at by the CAMs and fits the situation is the development of a wake low this morning with the most favored region being north of Highway 30. The threat for a broad area of easterly winds in excess of 50 kts will be the primary threat. Should the wake low develop, a High Wind Warning may be necessary. CAM solutions continue to suggest quick thunderstorm redevelopment this afternoon in central and south central Iowa. There seems to be a narrow window for this to occur before the elevated mixed layer(EML) intensifies and caps the region. Model raw precipitation chances look much too high later this afternoon and into the early evening with the EML in place. A more plausible scenario is increasing saturation below the EML that could lead to broad stratus development and possibly drizzle. For this reason, have also lowered high temperatures today with the low level saturation not allowing for much warming. Thus after this mornings convection, the severe weather threat is quite conditional. The LLJ cranks back up towards midnight and combined with the arrival of another impulse lifting through the southwest flow, may be sufficient for additional thunderstorm development. The EML intensifies once again late tonight into Saturday and may maintain much of the day and keep the area storm free. Do have chance pops in the forecast but that is to mainly capture and potential development late in the afternoon. A more likely scenario is redevelop again overnight as another strong short wave arrives along with the increasing LLJ. The primary upper level system will eject out of the intermountain west Sunday and Sunday night and will bring additional showers and thunderstorms to the state, possibly lingering into Monday morning. This activity could produce additional severe storms and locally heavy rainfall. The heaviest rainfall potential today through Sunday night is still projected over the southern half of Iowa where 1 to 3 inches of rain are possible with the usual locally higher amounts. Conditions for efficient rainfall rates are possible at times during the period with PWATs increasing to near 2 inches at times along with warm cloud depths over 12 kft. Therefore, despite the general rainfall amounts mentioned, a few areas with heavy rainfall rates could experience flash flooding and rises on local streams. Little chance beyond Monday. The biggest feature for the extending is the building upper ridge into the Central and Northern Plains which likely will bring more summer like heat to the state by the mid to late part of the week. High temperatures in the 90s certainly will be possible across portions of the state. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1128 PM CDT Thu Jun 20 2019 Thunderstorms currently over southern Nebraska and northern Kansas will truck eastward quickly overnight with possible development ahead of this main line over central Iowa in the next few hours. Have VCSH wording for the latter with prevailing TSRA around the most likely time of thunderstorms for the former. Impacts with storms should range from MVFR to IFR restrictions if not lower at times. These storms may also have locally strong wind gusts, though that is not in the official forecast. 12z TAFs will further refine these impacts along with any necessary amendments. Once this line of storms moves out of the area toward midday Friday, additional showers and storms are possible trending from southern into northern Iowa with time in the afternoon and overnight hours. This was all handled with VCSH to avoid a prolonged period of thunder. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Ansorge
Hazardous weather outlook, Jun 21, 3:49 AM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 AM CDT Fri Jun 21 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-220900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 349 AM CDT Fri Jun 21 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will move across the area this morning. Quarter sized hail and damaging wind gusts in excess of 60 mph are possible. Additional storms are possible especially especially over southern Iowa late this afternoon and overnight with a few severe storms possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional rounds of storms are anticipated over the weekend mainly Saturday night into Monday. A few severe storms and locally heavy rainfall will be possible during the period. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed at times over the next several days.
In the hours before
Special weather statement, Jun 21, 4:14 AM CDT, 32 minutes before
Special Weather Statement National Weather Service Des Moines IA 414 AM CDT Fri Jun 21 2019 IAZ033-034-045-210945- Calhoun IA-Sac IA-Carroll IA- 414 AM CDT Fri Jun 21 2019 ...Nickel Hail Possible... At 414 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Black Hawk Lake, or 9 miles north of Carroll, moving northeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Carroll, Lake City, Lake View, Black Hawk Lake, Breda, Auburn, Lidderdale, Yetter, Sac City Municipal Airport and Blackhawk Lake State Park. LAT...LON 4206 9482 4219 9509 4241 9497 4232 9466 TIME...MOT...LOC 0914Z 204DEG 24KT 4220 9491 Beerends
Special weather statement, Jun 21, 4:17 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Des Moines IA
417 AM CDT Fri Jun 21 2019
IAZ059-060-072-073-210945-
Polk IA-Madison IA-Dallas IA-Warren IA-
417 AM CDT Fri Jun 21 2019
...NICKEL HAIL POSSIBLE...
At 417 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Adel to near Waukee to near
Norwalk. Movement was northeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Des Moines, West Des Moines, Urbandale, Johnston, Clive, Waukee,
Norwalk, Grimes, Adel, Windsor Heights, Carlisle, Dallas Center,
Southridge Mall, Jordan Creek Town Center, Merle Hay Mall, Iowa
Events Center, Principal Park, Des Moines Int'l Airport, Drake
Stadium And Knapp Center and Valley West Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central and south central Iowa.
LAT...LON 4181 9407 4168 9370 4147 9347 4134 9372
4153 9391 4162 9424
TIME...MOT...LOC 0917Z 227DEG 24KT 4163 9414 4156 9390 4143 9376
BeerendsSpecial weather statement, Jun 21, 4:37 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
437 AM CDT Fri Jun 21 2019
IAZ033-211000-
Sac IA-
437 AM CDT Fri Jun 21 2019
...NICKEL HAIL POSSIBLE...
At 437 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Odebolt, or 10 miles west of Sac City, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sac City, Lake View, Black Hawk Lake, Wall Lake, Schaller, Early,
Nemaha, Wall Lake Municipal Airport and Blackhawk Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4253 9539 4256 9538 4256 9508 4245 9495
4223 9507 4238 9532 4247 9532 4248 9539
TIME...MOT...LOC 0937Z 205DEG 18KT 4241 9520
BeerendsThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 28 min |
| Jun 21, 4:14 AM CDT | Special Weather Statement | DMX | Carroll | 31 min |
| Jun 21, 4:17 AM CDT | Special Weather Statement | DMX | Dallas | 28 min |
| Jun 21, 4:37 AM CDT | Special Weather Statement | DMX | Sac | 23 min |
| Jun 21, 5:18 AM CDT | Special Weather Statement | DMX | Adair, Adams, Cass, Taylor | 57 min |
| Jun 21, 5:21 AM CDT | Special Weather Statement | DMX | Boone | 24 min |
| Jun 21, 5:50 AM CDT | Special Weather Statement | DMX | Boone | 55 min |
| Jun 21, 6:38 AM CDT | Special Weather Statement | DMX | Dallas, Madison | 52 min |
| Jun 21, 6:47 AM CDT | Special Weather Statement | DMX | Clarke, Decatur | 43 min |
| Jun 21, 7:05 AM CDT | Special Weather Statement | DMX | Polk, Warren | 55 min |
| Jun 21, 7:24 AM CDT | Flash Flood Warning | DMX | Boone, Calhoun, Greene, Sac, Webster | 6 hr |
| Jun 21, 8:32 AM CDT | Special Weather Statement | DMX | Adams, Taylor | 58 min |
| Jun 21, 8:54 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Madison, Ringgold, Union | 66 min |
| Jun 21, 10:22 AM CDT | River Flood Watch | DMX | Polk | 10 hr |
| Jun 21, 10:22 AM CDT | River Flood Watch | DMX | Dallas, Greene | 43 hr |
| Jun 21, 10:24 AM CDT | River Flood Warning | DMX | Polk | 5 days |
| Jun 21, 3:37 PM CDT | Flash Flood Watch | DMX | Appanoose, Davis, Decatur, Ringgold, Taylor, Wayne | 15 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.